Oklahoma, 2019

Flash Flood in Oklahoma, July 2, 2019

July 2, 2019 · NWS TSA · 1 event in 1 county or zone

Showers and thunderstorms developed across portions of east-central and southeast Oklahoma during the morning hours of the 2nd, as an upper level disturbance approached the region. This activity was slow-moving and resulted in locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed across portions of east-central and southeast Oklahoma during the morning hours of the 2nd, as an upper level disturbance approached the region. This activity was slow-moving and resulted in locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 4:33 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 2, 4:33 AM CST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
533 AM CDT Tue Jul 2 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main concern aviation wise today is the nonzero potential for
thunderstorm impacts at all terminals. Short-term wise, it appears
that FSM and FYV will be most likely to see these impacts in the
next few hours, with existing activity approaching these terminals
at present. Will carry TEMPO's with MVFR conditions for a few
hours at these two sites this morning. Otherwise, will include a
VCTS mention at all sites this morning except for BVO, with
additional VCTS mention everywhere except MLC for potential
development mid to late afternoon. Thunderstorm impact potential
should diminish drastically with the loss of daytime heating.

&&

.PREV DISCUSSION... /Issued 305 AM CDT Tue Jul 2 2019/

DISCUSSION...
A typical summertime weather pattern will remain across the area
for at least the next week, with near daily chances of mainly
afternoon and early evening showers and thunderstorms, especially
over the higher terrain areas of southeast Oklahoma and northwest
Arkansas.

The best rain chances of the entire forecast period will likely
be this morning as an upper level disturbance lifts north across
the area. the greatest coverage of showers and storms will likely
be near and southeast of the Interstate 44 corridor. Another
uptick in shower and storm chances may occur by the weekend as a
weak frontal boundary attempts to sag south into the area.

High temperatures today will be a few degrees below the seasonal
normals, but will climb to near normal levels over the next few
days as upper heights slowly rise. Slightly above normal
temperatures may prevail by late this weekend into early next
week as upper ridging tries to take hold, but no oppressively hot
weather is expected.

Overall, only minor changes were made to the National Blend of
Models forecast.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Jul 2, 3:23 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
423 AM CDT Tue Jul 2 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
423 AM CDT Tue Jul 2 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Easter Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms are ongoing this morning
across portions of southeast and east central Oklahoma. Coverage
is expected to expand further this morning, with thunderstorms
spreading northeastward into northeast Oklahoma and western
Arkansas. Severe weather is not expected, but isolated locations
may receive a brief moderate to heavy downpour this morning. Much
of the activity will diminish by the late afternoon and evening
hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily, mainly afternoon and evening thunderstorm chances will
persist through the rest of this week, with the highest chances
focused over parts of southeast Oklahoma and western Arkansas.
Isolated to scattered thunderstorm potential will spread to all of
eastern Oklahoma and western Arkansas by this weekend and
continuing into early next week, as nearby northwest flow allows a
series of disturbances to move through the area.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 26 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Le Flore

When
July 2, 10:00 AM CST to 12:30 PM CST
Where
Le Flore County, 1.28 mi NNW of Spiro to 1.55 mi NNW of Spiro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.247, -94.640

Several county roads west of Spiro were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844906.